Alert archive / Florida / Flash Flood Warnings in 2008
Flash Flood Warning 1, NWS Jacksonville, FL
NWS Jacksonville, FL issued this flash flood warning at Aug 21, 2008, 11:15 PM EDT for Duval County, Florida. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2008, 11:15 PM EDT (03:15 UTC)
- Expired
- Aug 22, 2008, 5:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Duval County, FL
The radar
The Jacksonville radar (KJAX), 15 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 12:00 AM EDT | FLASH FLOOD | 3 Wnw Downtown Jacksonv, FL | NWS SURVEY INDICATED MCCOYS CREEK AT KING STREET FLASH FLOODED. IN ADDITION 2 VEHICLES FLOODED WITH 1 OF THEM WITH WATER UP TO THE ROOF. 2 BUILDINGS WERE ALSO FLOODED. |
| Aug 22, 12:32 AM EDT | FLASH FLOOD | 3 Wnw Downtown Jacksonv, FL | LOCAL BROADCAST MEDIA SHOWED IMAGES OF SEVERE STREET FLOODING ALONG THE MONCREIF CREEK BASIN. WATER WAS WAIST HIGH AND STREETS WERE IMPASSABLE DUE TO FLOODED ROADWAYS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 3.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KJAX 220315
FFWJAX
FLC031-220915-
/O.NEW.KJAX.FF.W.0001.080822T0315Z-080822T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1115 PM EDT THU AUG 21 2008
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL DUVAL COUNTY IN NORTHEAST FLORIDA
* UNTIL 515 AM EDT FRIDAY
* AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM TROPICAL STORM FAY OVER THE WARNED AREA.
ADDITIONAL RAINFALL AMOUNTS OF 6 TO 12 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH FRIDAY AFTERNOON.
DUE TO LOCALLY HEAVY RAINFALL...FLASH FLOODING IS EITHER OCCURRING...
OR EXPECTED TO RAPIDLY OCCUR...ALONG MONCRIEF CREEK...MCCOYS CREEK...
AND HOGANS CREEK IN NORTHWESTERN JACKSONVILLE.
ALONG MONCRIEF CREEK...SIGNIFICANT FLOODING CAN BE EXPECTED IN THE
AREA OF LEONARD CIRCLE WEST FROM WEST 26TH STREET TO WEST 33RD STREET
AND THEN ALONG THE CREEK FROM WEST 33RD STREET TO NEAR GOLFBROOK
DRIVE. THE BRIDGE AT WEST 33RD STREET MAY BE IMPASSIBLE DUE TO
FLOWING WATER. FLOODING IS ALSO POSSIBLE NEAR MONCRIEF ROAD AT AND
NEAR WHERE THE MONCRIEF CREEK CROSSES THE ROADWAY.
ALONG MCCOYS CREEK...SIGNIFICANT FLOODING CAN BE EXPECTED FROM NEAR
INTERSTATE 10 NORTHWARD THROUGH HOLLYBROOK PARK TO THE INTERSECTION
OF MCCOY CREEK BOULEVARD AND FITZGERALD STREET. FROM THAT
INTERSECTION THE FLOODING WILL MOVE EAST ALONG MCCOY CREEK BOULEVARD
TO INTERSTATE 95 AND THIS INCLUDES THE BRIDGES CROSSING THE CREEK AT
KINGS AND STOCKTON STREETS. WATER ALONG MCCOY CREEK BOULEVARD MAY BE
THREE TO FOUR FEET DEEP WITH A SWIFT CURRENT. DO NOT TRY TO DRIVE
ALONG MCCOY CREEK BOULEVARD OR CROSS THE CREEK AT KINGS AND STOCKTON
STREETS.
ALONG HOGANS CREEK...SIGNIFICANT FLOODING CAN BE EXPECTED NEAR SHANDS
MEDICAL CENTER...AND CONFEDERATE...HENRY J KLUTHO...AND JEFFERSON
STREET PARKS. THIS INCLUDES BRIDGE CROSSINGS...WALKWAYS...AND LOCAL
BUSINESSES. WATER MAY BE SEVERAL FEET DEEP WITH A SWIFT CURRENT. DO
NOT TRY TO WALK OR DRIVE IN THESE AREAS.
INTERESTS ALONG THESE CREEKS SHOULD IMMEDIATELY PREPARE TO PROTECT
LIFE AND PROPERTY FROM FLOODING. DUE TO THE SWIFT CURRENTS IN THE
CREEKS. PERSONS SHOULD NOT ENTER OR DRIVE INTO FLOODED AREAS.
REMEMBER...TURN AROUND DONT DROWN. DO NOT DRIVE INTO FLOODED AREAS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN ALSO CALL THE NATIONAL WEATHER
SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT FLOODING.
LAT...LON 3038 8173 3038 8167 3035 8167 3035 8164
3032 8164 3030 8174
$$
ENYEDIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:25 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 21, 9:25 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
925 PM EDT THU AUG 21 2008
.UPDATE...FAY HAS DRIFTED INLAND OVER SOUTHERN FLAGLER COUNTY
TONIGHT. A CORE OF INTENSE CONVECTION CONTINUES TO STREAM INLAND
OVER CAMDEN...NASSAU AND DUVAL COUNTIES THIS EVENING...AND HAVE
ISSUED AN AREAL FLOOD WARNING THROUGH 130 AM FRI FOR THESE ZONES.
ELSEWHERE A FLOOD WATCH REMAINS IN EFFECT THROUGH LATE FRI.
MAIN CONCERNS OVER NIGHT WILL BE INCREASING TORNADO POTENTIAL AND
NOCTURNAL FLOODING PROBLEMS. AS FAY TRACKS FARTHER INLAND TOWARD THE
I-75 CORRIDOR...NE FL AND SE GA WILL BE IN THE FAVORED NE QUADRANT OF
THE STORM FOR TORNADO FORMATION. THE STORM PREDICTION CENTER MAY ISSUE
A TORNADO WATCH LATER TONIGHT OR EARLY FRI MORNING FOR A PORTION
OF OUR CWA. HEAVY RAINFALL WILL CONTINUE WHICH WILL LIKELY FILL
POOR DRAINAGE AREAS QUICKLY AND MAKE DRIVING CONDITIONS AT NIGHT
HAZARDOUS...ESPECIALLY N OF INTERSTATE 10 AND OVER THE SUWANNEE
RIVER VALLEY.
FOR THE EVENING UPDATE...REFRESHED THE WEATHER AND POP GRIDS. LATER
SHIFTS MAY NEED TO RE- EVALUATE THE LAKE WIND ADVISORY FOR THE SUWANNEE
RIVER VALLEY OF N FL FRI WHICH MAY NEED TO BE UPGRADED TO A WIND ADVISORY
PROVIDED FAY CONTINUES ON HER FORECAST TRACK OF MAINTAINING TS STRENGTH.
&&
.AVIATION...
HAVE BASICALLY GONE WITH IFR CIGS/VSBYS IN LIGHT TO MODERATE
RAINFALL FOR PREDOMINANT TAF CONDITIONS WITH TEMPO LIFR VSBYS/CIGS
AS HEAVIER RAINBANDS ROTATE THROUGH OVER THE NEXT SEVERAL HOURS.
&&
.MARINE...
TROPICAL STORM WARNINGS WILL CONTINUE OVERNIGHT AS EASTERLY WINDS ON
THE NORTH SIDE OF TS FAY WILL CONTINUE AT 30-40 KNOTS WITH GUSTS TO
50 KNOTS AT TIMES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 83 73 87 / 100 100 80 60
SSI 78 82 78 83 / 90 80 70 60
JAX 76 82 76 85 / 100 90 80 60
SGJ 77 83 78 85 / 90 80 70 60
GNV 75 83 74 87 / 100 100 90 70
OCF 75 84 75 88 / 100 100 80 70
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR ALACHUA-BAKER-BRADFORD-
CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-MARION-
NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
LAKE WIND ADVISORY UNTIL 4 PM EDT FRIDAY FOR COLUMBIA-GILCHRIST-
HAMILTON-SUWANNEE.
TROPICAL STORM WIND WARNING UNTIL 4 PM EDT FRIDAY FOR CLAY-DUVAL-
FLAGLER-NASSAU-PUTNAM-ST JOHNS.
TROPICAL STORM WARNING FOR DUVAL-FLAGLER-NASSAU-ST JOHNS.
WIND ADVISORY UNTIL 4 PM EDT FRIDAY FOR ALACHUA-BAKER-BRADFORD-
MARION-UNION.
GA...FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR APPLING-ATKINSON-BACON-
BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
WARE-WAYNE.
LAKE WIND ADVISORY UNTIL 4 PM EDT FRIDAY FOR APPLING-ATKINSON-
BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-JEFF DAVIS-
PIERCE-WARE-WAYNE.
TROPICAL STORM WIND WARNING UNTIL 4 PM EDT FRIDAY FOR COASTAL
CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN.
TROPICAL STORM WARNING FOR COASTAL CAMDEN-COASTAL GLYNN.
AM...TROPICAL STORM WARNING FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH
FL 20 NM TO 60 NM OFFSHORE-ALTAMAHA SOUND GA TO FERNANDINA
BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL 20
NM TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL
OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.
&&
ENYEDI/HESS/SHULER/SANDRIK/KEEGANIn the hours before
Local storm report, Aug 21, 9:19 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
919 PM EDT THU AUG 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM TROPICAL STORM 5 NNE ORANGE PARK 30.24N 81.68W
08/21/2008 DUVAL FL OTHER FEDERAL
NAS JACKSONVILLE PERSONNEL REPORTING DAMAGE FROM BASE
THAT INCLUDES 3 PARKING LIGHT POLES SNAPPED
OFF...SECTIONS OF METAL FENCING BLOWN DOWN...SEVERAL PINE
TREES UPROOTED AND STREET SIGNS AROUND THE BASE BLOWN
OVER.
&&
JHESSLocal storm report, Aug 21, 9:22 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
922 PM EDT THU AUG 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM TROPICAL STORM RIVERSIDE 30.31N 81.68W
08/21/2008 DUVAL FL PUBLIC
PUBLIC REPORTED TREE DOWN ON A HOUSE AND CAR IN THE
RIVERSIDE SECTION OF JACKSONVILLE ALONG WITH SEVERAL
LARGE LIMBS AND POWER LINES DOWN.
&&
JHESSSpecial weather statement, Aug 21, 10:02 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1002 PM EDT THU AUG 21 2008 FLZ024-025-220230- DUVAL-NASSAU- 1002 PM EDT THU AUG 21 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN NASSAU AND NORTHERN DUVAL COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 1030 PM EDT... AT 1002 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED INTENSE SHOWERS CENTERED 5 MILES EAST OF LITTLE TALBOT ISLAND...OR 5 MILES EAST OF TALBOT ISLAND...MOVING WEST AT 61 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TALBOT ISLAND...MAYPORT...LITTLE TALBOT ISLAND...FORT CAROLINE...OCEANWAY... JACKSONVILLE INTERNATIONAL AIRPORT...RATLIFF...CALLAHAN AND BRYCEVILLE THROUGH 1030 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. HESS
Local storm report, Aug 21, 10:24 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1024 PM EDT THU AUG 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HEAVY RAIN 3 NE ELLERBEE 30.13N 82.17W
08/21/2008 E0.00 INCH UNION FL LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED THAT PART OF NORTHEAST 271ST
AVENUE WAS FLOODED AND IMPASSABLE.
1002 PM TROPICAL STORM LAKE BUTLER 30.02N 82.34W
08/21/2008 UNION FL LAW ENFORCEMENT
CENTRAL DISPATCH REPORTED SEVERAL TREES AND POWERLINES
DOWN ACROSS THE COUNTY.
&&
SHULERSpecial weather statement, Aug 21, 10:29 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1029 PM EDT THU AUG 21 2008 FLZ024-025-220315- DUVAL-NASSAU- 1029 PM EDT THU AUG 21 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN NASSAU AND NORTHERN DUVAL COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 1115 PM EDT... AT 1029 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TROPICAL RAIN BAND MOVING ONSHORE FROM TALBOT ISLAND TO MAYPORT...MOVING WEST AT 40 MPH. THIS RAIN BAND WILL ALSO AFFECT AREAS AROUND TALBOT ISLAND...MAYPORT...LITTLE TALBOT ISLAND...FORT CAROLINE...DOWNTOWN JACKSONVILLE...ARLINGTON...TALLYRAND... OCEANWAY...JACKSONVILLE INTERNATIONAL AIRPORT AND RATLIFF THROUGH 1115 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ENYEDI
Local storm report, Aug 21, 10:47 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1047 PM EDT THU AUG 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HIGH SURF NEPTUNE BEACH 30.31N 81.39W
08/21/2008 DUVAL FL NEWSPAPER
A 21 YEAR OLD WOMAN DIED AFTER SHE WAS CAUGHT IN ROUGH
SEAS WHILE IN THE OCEAN NEAR THE SEAHORSE OCEANFRONT INN
ON ATLANTIC BOULEVARD IN NEPTUNE BEACH.
&&
PKEEGANThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:19 AM EDT | Areal Flood Warning | JAX | Baker | 6 hr |
| Aug 22, 1:35 AM EDT | Areal Flood Warning | JAX | Clay, Duval, Nassau, Saint Johns | 8 hr |
| Aug 22, 4:58 AM EDT | Areal Flood Warning | JAX | Baker, Columbia | 2 hr |
| Aug 22, 6:01 AM EDT | Areal Flood Warning | JAX | Columbia | 6 hr |
| Aug 22, 7:07 AM EDT | Areal Flood Warning | JAX | Baker, Columbia, Hamilton, Nassau, Suwannee | 3 hr |
| Aug 22, 9:24 AM EDT | Areal Flood Warning | JAX | Duval, Flagler, Nassau, Saint Johns | 6 hr |
| Aug 22, 9:57 AM EDT | Areal Flood Warning | JAX | Baker, Columbia, Hamilton, Suwannee | 6 hr |
| Aug 22, 10:28 AM EDT | Flash Flood Warning | JAX | Duval | 3 hr |
| Aug 22, 11:51 AM EDT | Areal Flood Warning | JAX | Nassau | 6 hr |
| Aug 22, 12:07 PM EDT | Special Marine Warning | JAX | 53 min | |
| Aug 22, 12:45 PM EDT | Tornado Warning | JAX | Duval, Nassau | 30 min |
| Aug 22, 12:52 PM EDT | Tornado Warning | JAX | Duval, Saint Johns | 38 min |
| Aug 22, 1:15 PM EDT | Tornado Warning | JAX | Duval, Nassau | 45 min |
| Aug 22, 1:24 PM EDT | Tornado Warning | JAX | Duval, Saint Johns | 51 min |
| Aug 22, 2:10 PM EDT | Tornado Warning | JAX | Duval, Nassau | 50 min |
| Aug 22, 2:11 PM EDT | Tornado Warning | JAX | Duval, Nassau | 49 min |
| Aug 22, 3:18 PM EDT | Areal Flood Warning | JAX | Baker, Duval, Nassau, Saint Johns | 4 hr |
| Aug 22, 4:28 PM EDT | Gale Warning | JAX | 12 hr | |
| Aug 22, 5:01 PM EDT | Tornado Warning | JAX | Clay, Flagler, Putnam, Saint Johns | 44 min |
| Aug 22, 5:30 PM EDT | Areal Flood Warning | JAX | Clay, Duval, Flagler, Putnam, Saint Johns | 3 hr |
| Aug 22, 5:44 PM EDT | Tornado Warning | JAX | Clay, Duval, Saint Johns | 35 min |
| Aug 22, 6:36 PM EDT | Areal Flood Warning | JAX | Baker, Columbia, Hamilton, Nassau, Union | 4 hr |
Nearby
Flash Flood Warnings in Florida, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.